Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I am post menopausal and am on Tamoxifen. I was on anastrozole over 2 years and it weakened my bones to the point of osteoporosis. My Oncologist switched me over to the Tamaxifen.
Jump to this post
I'm surprised that your oncologist didn't treat the bone thinning with biphosphonates when signs of osteopenia first were evidenced.
Tamoxifen is prescribed to pre-menopausal women and has many side effects (some especially serious like blood clots, stroke, endometrial cancer, etc.). AIs are prescribed to post-menopausal women.
I am 78 and a long while postmenopausal and taking Tamoxyfen
now for a year without any noticeable side effects. I had a cancer removed from my right breast last year and a single Intraoperative radiation therapy (IORT)
My present Oncologist is 65 years old and was the top Professor of the Main Hospital and retired. He consults today in a private clinic.
He is the one who changed my medication to Tamoxifen 20 mg a day and explained to me that in my case Tamoxifen will have the least side effets as compared to all other recent inhibitors.
I have been taking Tamoxifen for a year now and feel good without any side effects.
I only miss my Female Estrogen which the Tamoxyfen inhibits which gave me a lot of energy and pep.
Maybe Tamoxifen is not meant for all breast cancers but am shocked as to the side effects of anastrazole
I do not have osteoporosis. Before the Oncologist decided to switch me to Tamoxyfen he sent me to do all kind of tests including “mineralometry “ (checking the density of my bones) and told me that I still have solid bones and in order to keep them in good shape we will switch to Tamoxifen.
I was only 3 months on the other drugs which luckily did not affect my bones.
That must be so confusing to get different opinions from different specialists. Perhaps I can clarify at least one apparent misunderstanding. Aromatase inhibitors (AIs) are a class of drugs that stop the production of estrogen in postmenopausal women. There are several kinds, for example:
It sounds like the first oncologist suggests anastrozole (brand name Arimidex) and the second prescribed exemestane (brand name Aromasin). Studies have found that they are equally effective, but they have different side effects. Every person reacts differently, so the choice is usually made according to which side effects you experience and which you can tolerate.
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM). While an aromatase inhibitor is the first hormonal therapy medicine choice for postmenopausal women, tamoxifen is the first choice for premenopausal women and is still a good choice for postmenopausal women who can't take an aromatase inhibitor.
A number of studies have compared aromatase inhibitors with tamoxifen to see which type of medicine was more effective in treating early-stage, hormone-receptor-positive breast cancer in postmenopausal women.
I copied selected information above from the website BreastCancer.org from these 2 articles:
I hope this helps to give you more information to discuss with your oncologist. I also look forward to hearing the experiences of others who may have had to choose between an AI and Tamoxifen.
I was not given a choice between tamoxifen or anastrozole because when taking a certain type of birth control pills when I was 19 I begin having blood clots. I am now 64 not so sure about the clotting anymore..but because of that incident supposed to be taking ai.
Sorry, but I am taking my chances…I am taking nothing. I am exercising more and trying a better diet but he will not answer my questions or listen to me…I am an individual and want to be treated like one.
We will see how the appointment goes in a few weeks.
I want to be able to get down on the floor and play with my grandkids. I don't want to live on the couch or in bed.
Good luck to all! This is a crazy journey!
I have been on Letrizole for over three years I have not had any hair loss, nor any significant side effect until recently. In the past two months, however, I have had significant pain in my right finger wrist forearm and elbow bicept and shoulder. A little of similar pain in my left arm but negligible. My right arm is significant and really gives me trouble.
I am having severe hand pain as well. Fortunately, on Tuesday I get to see a physical medicine and rehab doctor at U of M who specializes in cancer patients. Hopefully he will have some suggestions on ways to get the pain in my hands and hips to abate. Good luck to you!
@brianphilip and @elizm, side effects are tricky. Everyone reacts differently. You're quite right @brianphilip when you said that Tamoxifen will have the least side effects *in your case*. Because he is your doctor, he has your full medical record and history and is able to knowledgeably make that assessment. And it seems he was correct as you are luckily experiencing few to no side effects.
@elizm is also right. For many women, AIs offer fewer side effects than tamoxifen, but some of the side effects that women do experience from AIs are really difficult, causing some to change to a different AI or to stop altogether.
The most important thing to remember is to discuss side effects with your cancer care team. There may be alternatives, like switching to or from tamoxifen or changing the AI or, depending on your risk factor, reducing the length of time of treatment. Or, yet again, there may be help in managing the side effects.
I was on anastrozole for 2 months and had to go off due to many of the side effects . One month off and I still have problems with shoulder , wrist swelling and severe enough pain to keep me awake . My dr is not going to put me on a different one . I do know a lady on it for a year at my church and she seems fine . It wouldn’t hurt to try it . Don’t assume you will be affected till you are
Liked by Colleen Young, Connect Director
My side effects have been ‘brain fog’, forgetfulness, and memory loss. Has anyone else experienced this? My issues started a few weeks after I started on anastrozole.
I am on Aromasin. I have tried Tamixifen and Arimidex and could not handle the memory loss with them. I have joint ache with aromasin and have gained 30 lbs. But I found out that working out 5 days a week for 20 minutes has really helped with the joint ache and I also lost some weight. I had a double mastectomy and I am half way thru my 5 years. Oh and I average 32 hot flashes a day 😔. But I feel the side affects are way better than cancer recurrence 😊@mollymiller
@guntherbear You are one of the few here who have mentioned memory loss. I have been on anastrozole for 3 months and have noticed memory loss and ‘brain fog’ also. It’s very frustrating but I’d also rather have that than cancer.
I'm only a some time user on this very good website….I am coming up on my 2 year mammogram. I completed lumpectomy surgery for a stage 2 breast cancer in January 2017. I completed 37 radiation treatments and then began Arimidex in MAy 2017. It hasn't been all that pleasant, but breast cancer isn't either. I would trade hot flashes and body pains for the assurance that my cancer is under control……Not much more I can add at this point. Until that next mammogram shows up negative, I will not rest easy.
I hate to say it but I am glad I am not the only one with the memory issues 😊. It is so frustrating at home and at work. I actually pretend that I remember what my co-workers or family are talking about when they say “do you remember when …”
Molly, I had my two year mammogram on Dec 21. They took two hours and came back asking me to get a biopsy after the first of the year. Needless to say the word "recurring" scared me to death. I had my biopsy on the 8th, then 4 more days of stressful waiting! Thankfully, it was benign!! Keep the faith even when you are going to dark places.
version 18.104.22.168.2.3Page loaded in 1.906 seconds